Missouri, 2012Damaging Winds in Missouri, March 19, 2012
March 19, 2012 · NWS EAX · 3 events in 2 counties and zones
An upper level storm system moved into the area on the 19th of March, 2012, during the evening hours. This sytem sparked scattered showers and thunderstorms across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved into the area on the 19th of March, 2012, during the evening hours. This sytem sparked scattered showers and thunderstorms across much of the area. A few of the storm became severe, with damaging winds reported in Grundy and Livingston counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 19, 11:43 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 19, 11:43 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT MON MAR 19 2012
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
Short Range (Tonight through Tuesday)...
Short range ensemble and operational models all continue to be on
the same page, relatively speaking. They have all consistently slowed
the progress of the trough into the Plains States for this coming
work week, and by extension have also slowed the development of the
cutoff low from the trough. This looks rather reasonable, and has
been expected somewhat for a couple of days, as a stout jet streak of
greater than 170 knots is working its way down the backside of the
trough this morning. Ultimately, it is this strong jet that will help
carry enough energy into the base of the trough to allow it to
separate from the primary flow, allowing it to become stuck under a
modest flat ridge that will form across the nation in response to the
cutoff low detaching. Looking at the broader picture, this remains
near enough earlier solutions to still provide a high degree of
confidence that our forecast area will receive anywhere from two to
four inches /or more/ of rain over the next few days, sending area
creeks and streams into flood. Will keep the going Flood Watch as is.
Locally, the atmosphere has had many days to prepare itself for the
arrival of the potent upper level system to our west, which is to
say precipitable water values continue to range anywhere from a
couple to several standard deviations above normal for this time of
year as the eastern Pacific and Gulf have been wide open. Shear has
been rather minimal for a few days owing to the large ridge across
our section of the Plains States, limiting the scale and severity of
the convection across the region over the past weekend, but that will
change this afternoon and this evening as the upper level dynamics of
the trough shift into eastern Oklahoma-Kansas and western Arkansas-
Missouri.
Morning convection across our section of Kansas and Missouri is not
looking good at this time. Focus for activity remains to our
southwest across Texas, with the activity that initiated off the
dry-line. There does continue to be some potential for scattered
storms this morning due to the warm air advection and mid-level
moisture, but have opted to scaled back POPs none-the-less as radar
and satellite trends are not supportive enough at this time to
maintain categorical POPs for the morning hours given the cap noted
on the Topeka and Norman 00Z upper air soundings. However, by this
afternoon, everything will have changed. Upper level support will be
nosing closer to our area as the trough shifts a little farther east
into the Plains, which will bring 0-6km shear values in the 30 to 40
knot range, coincident with the peak heating of the day. Instability
will be one of the harder elements to determine as it will be
somewhat depend on morning activity, but at this time think we should
have some breaks in the clouds this morning, allowing a bit of
surface and/or mid-level instability to develop with MUCAPE values
of 500 to 1000 J/KG for the afternoon and evening hours today. With
the unidirectional deep layer shear vector oriented parallel the
surface boundary that will be moving in with the trough, and
thoughts persist that convection will develop this afternoon just to
our west with the afternoon heating, forming a line which will move
east into the Kansas-Missouri border region late in the day, pushing
east into central Missouri this evening. Backed surface winds ahead
of the line could allow the line to break apart and advance east as
discreet line segments, bringing the threat of severe winds and
marginally severe hail, along with the heavy rain. But, these storms
are not expected to have a long life as they move east owing to the
expectation that the cold pool which will develop from the
convection will be insufficient to keep activity going farther east,
away from the upper-level diffluence on the edge of the meridional
jet.
For Tuesday and into Wednesday, potential for shower and
thunderstorms will persist across our region as the low develops
across the Southern Plains. This will keep the environment across
Kansas and Missouri fairly steady-state, allowing periods of stormy
activity with heavy rain. Wont get into too much detail here as the
particulars of convective development will be highly dependent on the
antecedent conditions, which become rather muddied beyond tonight
owing to the convection. Sufficed-to-say, more storms will be likely
as the atmosphere will be unstable, and any little perturbation
rotating under the trough/cutoff low will set off more activity. So,
in general, it still looks reasonable to keep categorical POPs
going into Tuesday, and likely POPs Wednesday, with the expectation
of heavy rain with any of the associated storms.
Cutter
Medium Range (Thursday through Sunday)...
Vertically-stacked closed low will be drifting slowly northward over
the Southern High Plains on Thursday, continuing a fetch of moisture
to the east across Missouri. A dry slot will likely develop to the
west of this moist tongue which could move into western portions of
the forecast area late in the day Thursday. This currently looks to
keep the threat for any significant rainfall confined to central and
eastern Missouri, though this could shift further west if the models
keep retrograding the upper low westward. The center of the low will
track into the Middle or Lower Missouri Valley on Friday bringing a
continued chance for showers to much of the forecast area. Colder
upper level temperatures within the upper low may reduce lapse rates
enough for a few thunderstorms Friday afternoon. May even need to
watch for cold air funnels given the stacked nature of the upper
low. Conditions will finally dry out for the weekend as the low
drifts toward the Great Lakes.
Hawblitzel
&&
.AVIATION...
For the 18Z TAFs...A large swath of showers with occasional embedded
thunderstorms has moved into the terminals and is expected to
continue into the afternoon although conditions are expected to
remain VFR through 22Z. The best chance for thunderstorms at the
terminals appears to be between 22Z-01Z when cigs/vis will become
MVFR. Beyond 01Z...showers and perhaps occasional embedded
thunderstorms are expected to continue through the overnight hours
with MVFR cigs/vis continuing through the remainder of the period.
73
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH from Noon CDT today through Wednesday evening FOR
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
KS...FLOOD WATCH from Noon CDT today through Wednesday evening FOR
KSZ025-057-060-102>105.
&&
WFO EAXHazardous weather outlook, Mar 19, 12:05 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT MON MAR 19 2012
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
105 PM CDT MON MAR 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERAL ROUNDS OF HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED OVER THE
NEXT FEW DAYS...WITH THE FIRST ROUND OF THESE SHOWERS AND
THUNDERSTORMS ALREADY MOVING INTO EASTERN KANSAS AND WESTERN
MISSOURI.
AN APPROACHING UPPER LEVEL SYSTEM HAS SPARKED SHOWERS AND
THUNDERSTORMS THAT HAVE MOVED INTO EASTERN KANSAS AND WESTERN
MISSOURI. A LINE OF CONVECTIVE THUNDERSTORMS HAS DEVELOPED ACROSS
CENTRAL OKLAHOMA AND TEXAS AND IS EXPECTED TO SHIFT NORTHEASTWARD
ACROSS THE KANSAS- MISSOURI BORDER REGION LATE THIS AFTERNOON INTO
THIS EVENING. THE STORMS WILL BE STRONG ENOUGH TO BRING A THREAT OF
DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL...ALONG WITH AN ISOLATED
TORNADO THREAT IF THE LINE OF STORMS BREAKS APART INTO DISCREET
SEGMENTS. THE HIGHEST POTENTIAL FOR SEVERE ACTIVITY LOOKS TO BE
ACROSS AREAS WITHIN A FEW COUNTIES OF THE KANSAS-MISSOURI BORDER.
ADDITIONALLY...ALL OF THESE STORMS WILL BRING HEAVY RAIN WHICH COULD
CAUSE FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL MORE ROUNDS OF HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED
TUESDAY AND WEDNESDAY...POSSIBLY LINGERING INTO THURSDAY. THERE IS
SMALL POTENTIAL OF SEVERE HAIL WITH THESE STORM ESPECIALLY ON
WEDNESDAY AND THURSDAY AS THE UPPER LOW MOVES INTO THE REGION. ALSO...IN
ADDITION TO ANY RAIN RECEIVED TODAY...ANOTHER FEW INCHES OF RAIN WILL
BE POSSIBLE DURING THIS PERIOD...ESPECIALLY OVER SOUTHERN PORTIONS OF
THE OUTLOOK AREA. THIS WILL LIKELY LEAD TO SOME AREAS OF
FLOODING...SO A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT
ALONG AND WEST OF HIGHWAY 65...ROUGHLY A LINE FROM PRINCETON TO
CHILLICOTHE AND SEDALIA.
MELL
Thunderstorm Wind, Livingston
- When
- March 19, 2:15 PM CST
- Where
- Livingston County, 0.69 mi S of Chillicothe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- Amateur Radio
- Coordinates
- 39.790, -93.550
Thunderstorm wind gusts were estimated up to 60 mph. A few strips of siding were blown off a house. A privacy fence was partially blown down. A six inch diameter tree was blown over.
Thunderstorm Wind, Livingston
- When
- March 19, 2:15 PM CST
- Where
- Livingston County, 1.27 mi WNW of Chillicothe Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 39.790, -93.520
Two billboards were reported blown over. A sign for a Caterpillar dealer was blown off. A metal barn roof was peeled back. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Grundy
- When
- March 19, 2:29 PM CST
- Where
- Grundy County, 1.06 mi W of Laredo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 40.030, -93.470
Thunderstorm wind gusts estimated up to 70 mph, destroyed several sheds and snapped several trees off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 19 to 20, 20121 death · 4 injured · $502,000 · EF2 · 72 events
- Flash Flooding and Flooding in Texas, March 19 to 20, 2012$667,000 · 1.75 in hail · 32 events
- Wildfire in North Dakota, March 19, 20122 injured · $410,000 · 3 events
- Damaging Winds in Minnesota, March 19, 2012$810,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Minnesota, March 19, 2012$407,000 · EF0 · 9 events
- Tornado and Flash Flooding in Oklahoma, March 19 to 20, 2012$47,000 · EF0 · 29 events
- Tornadoes and Flash Flooding in Arkansas, March 19 to 20, 2012$19,000 · EF1 · 11 events
- Tornado in Kansas, March 19, 2012$50,000 · EF0 · 1 event
- Damaging Winds in Iowa, March 19, 2012$18,000 · 65 kt wind · 5 events
- Damaging Winds in Texas, March 19, 2012$20,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Texas, March 19, 20121.75 in hail · 10 events
- Winter Storm in Montana, March 19, 20129 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366435, 366436, 366434.